Pennsylvania, 2013

Flash Flooding in Pennsylvania, May 8, 2013

May 8, 2013 · NWS CTP · 3 events in 3 counties and zones

Training bands of locally heavy rain impacted parts of the middle Susquehanna Valley during the late morning and early afternoon. A deep east-southeast flow from the Atlantic pulled high moisture into the region around an upper-level low rotating northward from MD/VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Training bands of locally heavy rain impacted parts of the middle Susquehanna Valley during the late morning and early afternoon. A deep east-southeast flow from the Atlantic pulled high moisture into the region around an upper-level low rotating northward from MD/VA. Rainfall rates of 1-2/hour were common with localized rainfall rates as high as 4/hour. Several locations around the Lewisburg, Selinsgrove and Sunbury areas picked up between 2-3 inches of rain over a short duration. Urbanization combined with the intense rains lead to flash flooding along SR 11 and the closure of Reagan/Hamilton underpasses near Sunbury. Small streams including Bull Run and Turtle Creek also came out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 8, 10:06 AM EST, 39 minutes earlier.

Area forecast discussion, May 8, 10:06 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT WED MAY 8 2013

.SYNOPSIS...
AN UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST...REACHING
SOUTHERN NY BY THURSDAY. WEAK HIGH PRESSURE WILL BUILD EAST OVER
THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY.
MILDER...AND MORE HUMID AIR WILL PUSH INTO THE REGION FRIDAY
AFTERNOON THROUGH SATURDAY...AHEAD OF A STRONG COLD FRONT THAT
WILL BRING UNSEASONABLY COOL AIR TO THE REGION LATER IN THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A SPRAWLING UPPER LOW OVER VIRGINIA THIS MORNING WILL CONTINUE TO
MOVE NORTHEAST TODAY...KEEPING THE WEATHER CONDITIONS UNSETTLED
AND EVEN A LITTLE HUMID.

THE AXIS OF ANOMALOUS EASTERLY LOW LEVEL FLOW AND HIGH PWAT AIR
WILL LIFT INTO NORTHERN PA AND SOUTHERN NY AS THE DAY PROGRESSES.
FOR THE NEXT FEW HOURS HOWEVER...THE BEST MOISTURE AND FORCING
WILL CONTINUE TO BE ASSOCIATED WITH THE CLUSTER OF SHOWERS AND
STORMS MOVING WNW THROUGH THE MIDDLE AND UPPER SUSQ VALLEY. RADAR
ESTIMATES THAT AS MUCH AS AN INCH AN HOUR IS FALLING UNDER SOME OF
THE STRONGER CORES. SEVERE STORMS DO NOT LOOK TO BE A BIG
THREAT...MAIN CONCERN WILL BE FOR LOCALLY HEAVY DOWNPOURS.

BY MIDDAY...SOMEWHAT DRIER AIR AT MID LEVELS WILL WORK IN FROM THE
SOUTH...ALLOWING FOR BREAKS OF SUN TO DEVELOP. DIURNAL
HEATING...COMBINED WITH COLD TEMPS ALOFT...SHOULD HELP DEVELOP
SOME INSTABILITY AND THE CHANCE FOR MORE SCATTERED THUNDERSTORMS.

ENS MEAN AND OPER QPF INDICATES AREAL-AVERAGE RAINFALL OF ARND 0.20
INCHES TODAY. EASTERN PA WILL BE FAVORED FOR THE HIGHEST AMOUNTS
OVERALL GIVEN ITS PROXIMITY TO DEEPER LAYER MOISTURE IN A FAVORED
QUADRANT OF THE FILLING UPPER LOW.

HIGH TEMPS THIS AFTERNOON WILL VARY FROM THE LOWER 60S ACROSS THE
LAURELS AND NW MTNS...TO THE MID AND UPPER 60S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
MORE TRANQUIL WEATHER IS EXPECTED DURING THIS 24-HOUR PERIOD AS
THE WEAKENING UPPER LOW LIFTS NNE ACROSS THE SUSQ VALLEY LATE
TODAY...THEN OVER THE HUDSON VALLEY THURSDAY. WEAK RIDGING AT THE
SFC AND ALOFT AND A DEVELOPING WEST TO NW FLOW WILL HELP TO TRIM
LLVL MOISTURE/SFC DEWPOINTS BACK INTO THE MID AND UPPER 40S IN MOST
LOCATIONS. LINGERING COOL AIR ALOFT WILL SUPPORT ISOLATED TO
SCATTERED AFTERNOON SHOWERS AND A FEW LOW-TOPPED TSRA...BUT
COVERAGE OF THE CONVECTION AND THE RESULTANT QPF WILL BE LIGHT.

LOW TEMPS AROUND DAYBREAK THURSDAY WILL VARY FROM THE U40S ACROSS
THE HIGHER TERRAIN OF THE NORTH AND WEST...TO THE LOWER 50S IN THE
SUSQ VALLEY.

HIGH TEMPS THURSDAY WILL BE 4-6F WARMER THAN WEDNESDAY...RANGING
FROM THE UPPER 60S ACROSS THE HIGHER ELEVATIONS...TO THE LOWER AND
MID 70S THROUGHOUT THE SUSQ VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MINOR CHANGES MADE FOR THE MOST PART.

THE UPPER LVL LOW WILL HAVE TO TRACK TO THE NORTH OF EAST...BEFORE
MOVING AWAY FROM THE AREA LATE IN THE WEEK.

MOST OF THU NIGHT AND FRIDAY DOES NOT LOOK BAD. IT COULD BE ON
THE WARM SIDE FRIDAY...AS NEXT COLD FRONT DROPS SLOWLY SE AND
WEAKENS. DID EDGE POPS UP SOME.

A MUCH STRONGER COLD FRONT MOVES INTO THE AREA LATE SATURDAY AND
EARLY SUNDAY...FOLLOWED BY A SECONDARY FRONT. EXPECT SHOWERS
ASSOCIATED WITH THE CFRONT TO BE EAST OF THE AREA BY SUNDAY AFT.

HOWEVER...THE MUCH COLDER AIR /-2 TO -3 SIGMA AT 850 MB ACROSS WRN
PENN BY 12Z MONDAY/ PLOWING INTO THE REGION FOR LATER SUNDAY INTO
EARLY NEXT WEEK...WILL PICK UP MOISTURE FROM THE GLAKES AND LIFT IT
ACROSS THE ALLEGHENIES. THIS WILL MAINTAIN PLENTY OF CLOUDS AND
SCATTERED RAIN SHOWERS FOR THE NRN AND WRN MTNS OF PA. 925 MB TEMPS
OF -1 TO -3C...AND 850 MB TEMPS OF -5 OT -7C WILL BE COLD ENOUGH TO
SUPPORT AT LEAST A MIX OF WET SNOW WITH ANY OF THE SHOWERS ACROSS
THE HIGHER TERRAIN /AOA 1500 FT MSL/.

FROST...FREEZE FLAGS MAY BE NEEDED FOR SUNDAY NIGHT AND MONDAY NIGHT
FOR WHAT LOOKS BE NEAR RECORD...OR RECORD COLD.

BY MID TO LATE WEEK...IT COULD BE ON THE WARM SIDE...WITH
TEMPS IN THE 70S IF NOT 80S...AS THE HIGH MOVES SE...AND WINDS
SHIFT TO THE SW.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A SPRAWLING UPPER LOW OVER VIRGINIA THIS MORNING WILL CONTINUE TO
MOVE NORTHEAST TODAY...KEEPING WEATHER CONDITIONS UNSETTLED
THROUGH THE TAF PERIOD.

AT MID MORNING CONDITIONS VARIED FROM MVFR/IFR OVER MY EASTERN
TERMINALS...TO MAINLY VFR OVER WESTERN AREAS EXCEPT WITH LOWER
CONDITIONS IN ISOLATED SHOWERS.

BY MIDDAY/EARLY AFTERNOON...SOMEWHAT DRIER AIR WILL WORK IN FROM
THE SOUTH...ALLOWING FOR MORE WIDESPREAD VFR CONDITIONS AS BREAKS
OF SUN DEVELOP. DIURNAL HEATING...COMBINED WITH COLD TEMPS
ALOFT...WILL HELP GENERATE SOME INSTABILITY AND INCREASE COVERAGE
OF SHOWERS OVER CENTRAL PA. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE.

AS THE LOW CONTINUES TO TREK NORTHEAST...SHOWERS WILL DECREASE
OVERNIGHT BUT LIKELIHOOD OF FOG INCREASES AFTER 06Z. EXPECT MVFR
WITH SCT IFR VSBYS INTO EARLY THURSDAY. WEAK HIGH PRESSURE WILL
BUILD EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY
FRIDAY.

.OUTLOOK...

THU...WIDESPREAD MVFR /IFR EAST/ IN THE MORNING. THEN VARIABLE
CONDITIONS WITH AREAS OF MVFR DURING THE DAY. SCATTERED SHOWERS
AND ISOLATED TSTMS.

FRI...COLD FRONT MOVES THROUGH. SCT SHOWERS AND PERHAPS A
THUNDERSTORM LATE ACCOMPANIED BY LOCAL MVFR CONDITIONS.

SAT...MORE SHOWERS POSSIBLE WITH ANOTHER COLD FRONT.

SUN...SHOWERS EARLY...THEN IMPROVING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, May 8, 2:57 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 AM EDT WED MAY 8 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
357 AM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SLIDE ACROSS THE COMMONWEALTH FRIDAY AFTERNOON
AND EVENING...PRECEDED BY SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS.

A SECOND COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES AND
CROSS THE REGION LATE SATURDAY INTO EARLY SUNDAY. MUCH COLDER AIR
WILL FOLLOW FOR SUNDAY THROUGH EARLY NEXT WEEK...BRINGING THE
LIKELIHOOD OF FROST ACROSS MUCH OF CENTRAL AND NORTHERN
PENNSYLVANIA SUNDAY NIGHT AND MONDAY NIGHT...AND AT LEAST PATCHY
FROST ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

The radar

The State College radar (KCCX), 94 km away, was scanning. The volume nearest the first event began at 15:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Union

When
May 8, 10:45 AM EST to 1:30 PM EST
Where
Union County, 0.71 mi E of Linntown to 0.92 mi W of Lochiel
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.971, -76.886

Locally heavy rain caused flash flooding around Lewisburg. Bull Run and Turtle Creek came out of their banks and flooded adjacent roads. The Lewisburg COOP observer recorded 3.25 inches of rain.

Flash Flood, Snyder

When
May 8, 11:00 AM EST to 1:30 PM EST
Where
Snyder County, 2.02 mi N of Shamokin Dam to 0.88 mi N of Shamokin Dam
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.879, -76.802

Flash flooding caused water to cover portions of SR 11 from Selinsgrove northward along the west-side of the Susquehanna River.

Flash Flood, Northumberland

When
May 8, 11:25 AM EST to 1:30 PM EST
Where
Northumberland County, 1.28 mi S of Sunbury to 0.45 mi SW of Sunbury
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.852, -76.772

Heavy rain and flash flooding closed the Reagan and Hamilton underpasses near Sunbury.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439187, 439190, 439191.